Texas, 2020Damaging Winds in Texas, June 17, 2020
June 17, 2020 · NWS LUB · 7 events in 6 counties and zones
Hot temperatures, a dryline, and a weak upper level disturbance were sufficient to initiate a broken line of thunderstorms across the western South Plains on the afternoon of the 17th. The storms accelerated eastward producing brief heavy rain and strong to severe wind gusts as they moved across the Caprock through the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures, a dryline, and a weak upper level disturbance were sufficient to initiate a broken line of thunderstorms across the western South Plains on the afternoon of the 17th. The storms accelerated eastward producing brief heavy rain and strong to severe wind gusts as they moved across the Caprock through the late afternoon and evening. The most significant storm affected the southern portion of the town of Brownfield (Terry County). Reported damage was significant enough to warrant an NWS storm survey the next day. This storm survey revealed a wet microburst with estimated winds of 100 to 105 mph affecting Brownfield. Numerous power poles and mobile homes were damaged, and one mobile home was destroyed. Two center pivots were also destroyed and numerous car windows were broken at the Rudd Correctional Facility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:38 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 17, 1:38 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
238 PM CDT Wed Jun 17 2020
.SHORT TERM...
Weak morning convection has tapered off, setting the table for more
showers and thunderstorms later this afternoon and evening, some of
which could be strong. Severe potential appears to be limited with
weak flow aloft and mostly multicell convective mode not supporting
large hail, so primary concern would be strong downdraft winds up to
50 MPH with the strongest convection.
Surface dewpoints are in the upper 50s to low 60s east of the
dryline, that is primarily along the TX/NM state line as of 2 PM.
Current CAPE values between 2-3k J/K east of a tightening dryline,
with little to no CIN in place, are a good indication that storms
will develop. Expect thunderstorms to initiate between 21-22z along
the state line, and slowly move to the east and southeast during the
evening hours, shifting south of area by midnight. As the primary
trough over the west expands a surface low will develop over the
South Plains tomorrow afternoon. Similar to today, upper level flow
will be meager but the surface wind field will continue to advect
higher dewpoints from the south and southeast through the morning
and into Thursday afternoon. Showers and storms are expected to
develop again, but not until the evening hours.
.LONG TERM...
Southwest flow aloft will continue through early this weekend as a
strong upper level low pressure system over the northern Rockies
gradually repositions over southern Manitoba. A trailing upper
impulse will dip further south through the central and southern
Rockies Friday, passing the central and southern High Plains late
Friday. Upper flow will turn a bit more west-southwest Saturday,
while another trailing upper impulse will pass to the east. Upper
level anticyclonic curvature should take control Sunday with an
upper ridge axis bulging across the Front Range into the high
plains. Flow aloft may turn a bit more cyclonic aloft by mid week
as some solutions steer wave energy across the northern plains
into sharper trough in the Great Lakes and Mississippi Valley,
though other solutions still indicate dominant ridging by mid
week with uncertainty remaining.
Near seasonal moisture flow will continue into the weekend, and a
surface dryline will be factors each day through Saturday. Storm
chances late Thursday will be conditional on the cap strength, and
lower atmospheric moisture may be a little too limited for high
chances. We have retained a slim mention of thunder mainly central
and eastern areas late Thursday. Friday, with the stronger
impulse and flow aloft will also bring improved moisture and a
better chance to break through a weak cap. Instability will be
fairly rich, 3000 or more Joules per Kilogram of convective
potential energy, while bulk shear values will still be a bit
meager near 20-30 knots though flow will veer and increase with
height and create better hodographs for rotating storms. More
veered flow Saturday should push the dryline mainly into the
Rolling Plains and with a possible passing impulse will validate
low thunder mention for this area.
Sunday into Monday look dry and warmer with upper heights
rebuilding. Northwest flow aloft may or may not be favorable for
late night storm chances starting Monday night. As currently
stands, solutions are slightly favorable for thunderstorms Tuesday
night and maybe a little better Wednesday night. But this is
toward the end of this forecast and confidence is not very high.
If northwest flow storm chances develop, we may need a little
stronger downward trend in temperatures by the middle of next week
as well. RMcQueen
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55/05
Hazardous weather outlook, Jun 17, 2:18 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
318 AM CDT Wed Jun 17 2020
TXZ021>044-180830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
318 AM CDT Wed Jun 17 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A risk of strong to possibly severe thunderstorms will exist
this afternoon into the evening hours mainly west of the Caprock
Escarpment. Winds to 65 mph and hail to the size of quarters will be
the primary threat.
In addition, lightning fire starts will be possible with any storms
that develop. A rangeland fire danger statement is in effect this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong thunderstorms may develop Thursday and Friday with
strong wind gusts the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Lamb
- When
- June 17, 3:55 PM CST to 3:59 PM CST
- Where
- Lamb County, 9 mi WSW of Earth
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.546
A Texas Tech University West Texas mesonet site near Earth measured a peak wind gust of 71 mph at 1556 CST. Severe wind gusts were measured from 1555 CST to 1559 CST.
Thunderstorm Wind, Terry
- When
- June 17, 5:35 PM CST to 5:45 PM CST
- Where
- Terry County, Brownfield
- Measured
- 91 kt (105 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 33.180, -102.280
A NWS storm survey revealed that a wet microburst hit the southern portion of the town of Brownfield from approximately 1735 to 1745 CST. Very intense winds leaned over or snapped off numerous power poles, damaged several mobile homes, and destroyed one mobile home. Two center pivots were also destroyed and numerous car windows were broken at the Rudd Correctional Facility. Given the magnitude of the damage, a National Weather Service damage survey team estimated that peak wind gusts of 100 to 105 mph likely affected the area.
Thunderstorm Wind, Lubbock
- When
- June 17, 5:45 PM CST
- Where
- Lubbock County, 6 mi SSW of Wolfforth
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.420, -102.060
A Texas Tech University West Texas mesonet site near Wolfforth measured a wind gust to 61 mph.
Thunderstorm Wind, Hale
- When
- June 17, 6:10 PM CST to 6:25 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet site near Abernathy measured a peak wind gust to 69 mph at 1820 CST. Severe wind gusts were measured over a 15 minute span from 1810 through 1825 CST.
Thunderstorm Wind, Lynn
- When
- June 17, 6:19 PM CST to 6:21 PM CST
- Where
- Lynn County, New Home
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.320, -101.920
A Texas Tech University West Texas mesonet site near New Home measured a peak wind gust of 71 mph at 1820 CST. Severe wind gusts were measured from 1819 CST to 1821 CST.
Thunderstorm Wind, Lynn
- When
- June 17, 6:40 PM CST to 6:43 PM CST
- Where
- Lynn County, 3 mi NNE of Tahoka
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.220, -101.760
A Texas Tech University West Texas mesonet site near Tahoka measured a peak wind gust of 66 mph at 1842 CST. Severe wind gusts were measured at 1840 CST and from 1842 to 1843 CST.
Thunderstorm Wind, Garza
- When
- June 17, 7:15 PM CST to 7:25 PM CST
- Where
- Garza County, 5.44 mi SSW of Graham Chapel
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.516
A Texas Tech University West Texas mesonet site near Graham measured a peak wind gust of 69 mph at 1920 CST. Severe wind gusts were observed between 1915 and 1925 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 2020$268,000 · EF1 · 24 events
- Flash Flooding and Flood in West Virginia, June 17 to 21, 2020$1.3 million · 7 events
- Hail and Damaging Winds in North Dakota, June 17 to 18, 20202 in hail · 24 events
- Flash Flooding and Flooding in North Carolina, June 17, 202018 events
- Hail and Damaging Winds in South Dakota, June 17, 20202.5 in hail · 12 events
- Hail in Nebraska, June 17, 20201.5 in hail · 6 events
- Wildfire in California, June 17 to 26, 20204 events
- Hail and Damaging Wind in South Dakota, June 17, 20201.75 in hail · 4 events
- Damaging Winds in Texas, June 17, 202065 kt wind · 3 events
- Heavy Snow in Idaho, June 17, 2020$10,000 · 2 events
- Frost and Freeze in Oregon, June 17, 20202 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 17, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894006, 894017, 894011, 894012, 894014, 894015, 894016.